You can get high from anti-diarrhoea drugs, such as Imodium, and doctors have revealed that some drug users are abusing the medication - and the consequences can be fatal.
Doctors warned the over-the-counter medications, the key ingredient of which is loperamide, is increasingly being abused by drug addicts for a fix.
Two case studies outlining the disturbing phenomenon have been published online by the journal Annals of Emergency Medicine.
Study lead author Doctor William Eggleston, of the Upstate New York Poison Centre in the United States, said: “Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse.
“People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences.
“Loperamide is safe in therapeutic doses, but extremely dangerous in high doses.”
He outlined two case studies of patients with histories of substance abuse who attempted to self-treat opioid addictions with massive doses of loperamide.
Both patients overdosed and emergency medical services were called. The patients were treated with cardiopulmonary resuscitation, naloxone and standard Advanced Cardiac Life Support. However, both patients died.
Dr Eggleston said oral loperamide abuse postings to web-based forums increased 10-fold between 2010 and 2011. A majority of user-generated content pertaining to loperamide discussed using the medication to self-treat opioid withdrawal (70 per cent).
Users also cited abusing the medication for its euphoric properties (25 per cent).
Dr Eggleston said the Upstate New York Poison Centre saw a seven-fold increase in calls related to loperamide abuse or misuse from 2011 through 2015, which is consistent with national poison data, that reported a 71 per cent increase in calls related to intentional loperamide exposure from 2011 through 2014.
He added: “Our nation’s growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations.
“Health care providers must be aware of increasing loperamide abuse and its under recognised cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed.”